Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 217, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Sep 2, 2012, 3:20 PM EDT for 4 counties in Kentucky. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2012, 3:20 PM EDT (19:20 UTC)
- Expired
- Sep 2, 2012, 4:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Clay County, KY, Jackson County, KY, Knox County, KY, Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 3:21 PM EDT | TSTM WND DMG | East Bernstadt, KY | TREE DOWN ON HIGHWAY 490. TIME ESTIMATED OFF OF RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
673
WUUS53 KJKL 021920
SVRJKL
KYC051-109-121-125-022000-
/O.NEW.KJKL.SV.W.0217.120902T1920Z-120902T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT SUN SEP 2 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN SOUTHEAST KENTUCKY...
SOUTHERN JACKSON COUNTY IN SOUTHEAST KENTUCKY...
NORTHERN KNOX COUNTY IN SOUTHEAST KENTUCKY...
LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 400 PM EDT
* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM EAST BERNSTADT TO LIDA TO JARVIS...AND MOVING NORTHEAST AT
30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MANCHESTER...CRANES NEST...VICTORY...GIRDLER...BLACKWATER...
TEDDERS...HINKLE...FLETCHER...MARYDELL...DEER LICK...ATLANTA...
SASSER...GREEN ROAD...LANGNAU...LAKE...SPRULE...GREENMOUNT...
BUSH...FOUNT AND PORTERSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND OF AT LEAST 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3683 8395 3706 8404 3721 8424 3742 8384
3735 8379 3734 8368 3736 8366 3726 8356
3725 8351 3723 8353 3721 8350 3717 8355
3712 8355 3711 8354 3708 8355 3707 8354
3704 8354
TIME...MOT...LOC 1919Z 236DEG 25KT 3720 8406 3710 8395
3696 8389
WIND...HAIL 60MPH <.50IN
$$
HAL1 follow-up statement
772
WWUS53 KJKL 021946
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
346 PM EDT SUN SEP 2 2012
KYC125-021955-
/O.CAN.KJKL.SV.W.0217.000000T0000Z-120902T2000Z/
LAUREL KY-
346 PM EDT SUN SEP 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR LAUREL COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3734 8399 3742 8384 3735 8379 3734 8368
3736 8366 3726 8356 3725 8351 3723 8353
3720 8351 3716 8355 3712 8355 3711 8354
3708 8355 3704 8354 3696 8370
TIME...MOT...LOC 1945Z 236DEG 25KT 3730 8387 3720 8376
3706 8370
$$
KYC051-109-121-022000-
/O.CON.KJKL.SV.W.0217.000000T0000Z-120902T2000Z/
KNOX KY-JACKSON KY-CLAY KY-
346 PM EDT SUN SEP 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
CLAY...SOUTHEASTERN JACKSON...AND NORTHEASTERN KNOX COUNTIES UNTIL
400 PM EDT...
AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
SHEPHERDTOWN TO BERNICE TO LINCOLN...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BERNICE...HIGH KNOB...BURNING SPRINGS...BRIGHTSHADE...ZEKES
POINT...GOOSE ROCK...BOHO...ICE CLIFF...SACKER GAP...LIPPS...
BOTTO...HERD...MILL POND...LAUREL CREEK...CHESTNUTBURG...MAULDEN...
TANKSLEY...MUMMIE...PLANK AND SOURWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND OF AT LEAST 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3734 8399 3742 8384 3735 8379 3734 8368
3736 8366 3726 8356 3725 8351 3723 8353
3720 8351 3716 8355 3712 8355 3711 8354
3708 8355 3704 8354 3696 8370
TIME...MOT...LOC 1945Z 236DEG 25KT 3730 8387 3720 8376
3706 8370
WIND...HAIL 60MPH <.50IN
$$
HALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:51 PM EDT, 29 minutes earlier.
Area forecast discussion, Sep 2, 2:51 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 251 PM EDT SUN SEP 2 2012 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 223 PM EDT SUN SEP 2 2012 CLOUD COVER FROM THE LOW THAT WAS ISSAC CONTINUES TO SPIN OVER THE OHIO VALLEY. THIS HAS HELD TEMPERATURES CLOSE TO SEASONAL NORMALS IN SPITE OF WINDS FROM THE SOUTH AND SOUTHWEST. OUR ERN COUNTIES HAVE BEEN SLIGHTLY WARMER DUE TO FEWER CLOUDS BUT HERE WE HAVE SEEN BETTER COVERAGE OF TSRA RATHER THAN THE SHRA ACROSS THE MORE WRN COUNTIES. A FEW TSRA HAVE PUSHED INTO SRN KY FROM TENN BUT THESE SEEM TO WEAKEN AFTER THEY ARRIVE IN THE COOLER AND MORE STABLE AREAS OF KY. ALL THE MODELS INITIALLY AGREE THAT THE LOW OVER CENTRL ILL WILL VERY SLOWLY DRIFT EAST AND SOUTHEAST OVER THE NEXT 24 HOURS. THIS WILL KEEP THE THREAT OF PCPN IN OUR FCST...ALTHOUGH AFTER MONDAY EVENING...ANY TSRA SHOULD BE CONTAINED TO JUST THE LATE AFTERNOON ON TUE. AT THAT TIME THE ENTIRE SYSTEM WILL WEAKEN ACCORDING TO MOST SHORT TERM MODELS OR...IN LINE WITH THE LONGER MODELS...SPLIT WITH THE MAIN CORE OF THE SYSTEM GETTING CAUGHT UP IN THE NEXT SHORT WAVE NOW CROSSING THE NRN PLAINS AND CARRIED TOWARD NEW ENGLAND. TONIGHT AND EARLY MONDAY HAS THE BEST CHANCE FOR PCPN AS THE CORE OF THE STORM MOVES CLOSER TO ERN KY. THEN AS THE STORM EITHER WEAKENS OR SWEEPS TO THE NE THE POSSIBILITY FOR PCPN WILL DIMINISH ALONG WITH ANY CHANCE FOR THE HEAVY RAINFALL REALIZED BY OUR NEIGHBORS TO THE WEST. THE EXPECTED HEAVY CLOUD COVER AIDED BY PCPN WILL KEEP A TIGHT REIGN ON THE TEMPERATURE SPREAD WITH HIGHS MONDAY AND TUESDAY ONLY INTO THE LOWER 80S AND OVERNIGHT LOWS AROUND 70. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 250 PM EDT SUN SEP 2 2012 THE MODELS HAVE COME INTO PRETTY GOOD AGREEMENT FOR THE DAYS 3-7 PORTION OF THE FORECAST. BOTH MODELS AGREE THAT THE REMNANTS OF ISAAC...COMBINED WITH A WEAK FRONTAL BOUNDARY...WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST WEDNESDAY NIGHT. UPSLOPE FLOW BEHIND THE DEPARTING SYSTEMS...ALONG WITHE SOME RESIDUAL MOISTURE...COULD SPARK A FEW SHOWERS DURING THE DAY ON THURSDAY...BUT THIS ACTIVITY SHOULD DIE OUT COMPLETELY BY LATE THURSDAY AFTERNOON AS HIGH PRESSURE BECOMES ESTABLISHED OVER THE REGION. AN AREA OF LOW PRESSURE IS THEN FORECAST TO FORM OVER THE CENTRAL PLAINS LATE THURSDAY NIGHT...AND WILL BE OUR NEXT WEATHER MAKER TO END THE UPCOMING WORK WEEK. THE MODELS BOTH AGREE ON THIS...HOWEVER...THE DIFFERENCE BETWEEN THEM WILL BE HOW QUICKLY THE AREA OF LOW PRESSURE MOVES ACROSS THE OHIO VALLEY REGION. AS OF NOW...THE GFS MODEL IS BRINGING THIS AREA OF LOW PRESSURE ACROSS THE AREA ABOUT 12 HOURS FASTER THAN THE OFT MORE RELIABLE ECMWF. WITH THAT IN MIND...DECIDED TO USE A BLEND OF THE TWO LONG TERM MODELS...WITH A BIAS TOWARD THE ECMWF MODEL FOR THE WEATHER NEXT FRIDAY AND SATURDAY. AFTER A BRIEF REPRIEVE FROM RAIN THURSDAY NIGHT AND FRIDAY...IT LOOKS LIKE HE UPCOMING WEEKEND COULD BE WET. TEMPERATURES WEDNESDAY THROUGH FRIDAY WILL WARM CONSIDERABLY IN A SOUTHERLY FLOW REGIME...WITH HIGHS ACHIEVING SLIGHTLY ABOVE NORMAL VALUES EACH DAY. THINGS WILL COOL OFF QUITE A BIT...HOWEVER...DURING THE UPCOMING WEEKEND...AS WIDESPREAD CLOUD COVER AND RAIN SHOWERS ACT TO DAMPEN THE SUNS INFLUENCE ON SURFACE TEMPERATURE RISES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 12 PM EDT SUN SEP 2 2012 THERE SHOULD BE OFF AND ON SHOWERS ALL DAY TODAY...SO JUST LEFT SOME SHOWERS IN THE TAF UNTIL THE CIGS AND VSBYS BEGIN TO FALL LATER THIS EVENING. THE SHOWERS AND THUNDERSTORMS TODAY SHOULD BE MOSTLY VFR...HOWEVER YOU CAN EXPECT TO SEE SOME TEMPO MVFR/IFR. DID NOT TRY TO PUT THE TEMPO IFR IN THE FORECAST DUE TO THE TIMING UNCERTAINTY. DEPENDING ON HOW WIDESPREAD THE RAIN IS TODAY...IT MIGHT SET UP FOR SOME DENSE FOG MONDAY MORNING. THE BEST CHANCE WILL BE AT SME FOR THE TAF STATIONS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DUSTY LONG TERM....AR AVIATION...DUSTY
Hazardous weather outlook, Sep 2, 4:07 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 407 AM EDT SUN SEP 2 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 407 AM EDT SUN SEP 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS MAY CONTAIN HEAVY RAIN AND PRODUCE SOME VERY LOCALIZED NUISANCE FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE MONDAY...WEDNESDAY AND SATURDAY. HEAVY RAIN WILL BE POSSIBLE AGAIN ON MONDAY AS THE REMNANTS OF HURRICANE ISAAC PASS THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 4:06 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley, Wolfe | 39 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.